Oklahoma, 2009

Hail in Oklahoma, July 1, 2009

July 1, 2009 · NWS SHV · 1 event in 1 county or zone

Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains. The storms were very isolated in nature and produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 1, 12:37 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 1, 12:37 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
137 PM CDT WED JUL 1 2009

.UPDATE...
QUICK ZONE UPDATE JUST SENT TO ADD SLIGHT CHANCE POPS FOR MCCURTAIN
COUNTY AND ADJACENT SW AR COUNTIES FOR ISOLATED CONVECTION THAT HAS
DEVELOPED IN THE HIGHER TERRAIN...STRONG INSULATION...AND WEAK
CONVERGENCE ALONG THE SFC TROUGH/ATTENDANT SHEAR AXIS WHICH EXTENDS
NW TO SE FROM SE OK INTO NCNTRL LA.

15

.PREV DISCUSSION /ISSUED AT 1119 AM CDT WED JUL 1 2009/...
15Z SFC ANALYSIS INDICATED A WEAK SFC TROUGH EXTENDING FROM EXTREME
NRN TX...SE INTO SW AR/EXTREME NRN LA. MEANWHILE...WATER VAPOR AND
VISIBLE SATELLITE LOOPS INDICATE OUR PERSISTENT SHEAR AXIS EXTENDING
FROM WCNTRL TX...E INTO SE TX/SRN LA. THIS SHEAR AXIS WILL CONTINUE
A SLOW SWD DRIFT TOWARDS THE COAST THIS AFTERNOON...WITH THE SFC
TROUGH ALSO SHIFTING S OF THE AREA BY MID AFTERNOON AS WELL. RAIN
CHANCES LOOK NON-EXISTENT OVER MUCH OF THE AREA...AS DRIER AIR WILL
FILTER IN BEHIND THE SFC TROUGH. CAN/T RULE OUR AN ISOLATED SHOWER
DURING THE AFTERNOON OVER SE TX/CNTRL LA...BUT HAVE EFFECTIVELY
REMOVED RAIN CHANCES TODAY FOR ALL BUT ANGELINA COUNTY TX...CLOSEST
TO THE SHEAR AXIS. STRONG INSULATION/DRY GROUND HAS RESULTED IN 16Z
TEMPS WARMING INTO THE LOWER/MID 90S ALONG/S OF THE SFC
TROUGH...WITH THE POTENTIAL FOR COMPRESSIONAL WARMING LIKELY FARTHER
S ACROSS DEEP E TX/NCNTRL LA. IN FACT...LFK/MLU WERE 94 DEGREES JUST
BEFORE 11 AM HAVE RAISED TEMPS A CPL. DEGREES OVER THESE
AREA...WITH LOWER 100S A GOOD BET. HOWEVER...PROGS INDICATE THAT
DRIER AIR WILL MIX DOWN FOR THE AFTERNOON...YIELDING HEAT INDICIES
AROUND THE AMBIENT AIR/MAX TEMP. THUS...WILL HOLD OFF ON A HEAT ADV.
FOR THE UPDATE.

OTHERWISE...CURRENT FORECAST IS ON TRACK. ZONE UPDATE ALREADY
OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
LIGHT WINDS AND MOSTLY CLEAR SKIES WILL PROVIDE VFR CONDITIONS
THROUGH THE MAJORITY OF THE TERMINAL FORECAST PERIOD. LIGHT GROUND
FOG...PROVIDING MVFR CONDITIONS...MAY BE POSSIBLE ACROSS AREA
TERMINALS FROM 12-14Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  72 100  73 101 /   0   0   0   0  10
MLU 102  68  99  70 100 /   0   0   0   0  10
DEQ  97  66  97  68  99 /  20   0  10  10  10
TXK  99  68  97  71 100 /   0   0   0   0  10
ELD  98  65  97  68 100 /   0   0  10  10  10
TYR  99  72 101  75 103 /   0  10   0   0  10
GGG  99  70 100  73 102 /   0  10   0   0  10
LFK 100  72 101  74 103 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/05
Hazardous weather outlook, Jul 1, 10:34 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 AM CDT WED JUL 1 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1134 AM CDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS TO BUILD EAST INTO
SOUTHERN PLAINS AND MISSISSIPPI VALLEY BY FRIDAY...AFTERNOON
TEMPERATURES WILL REACH THE UPPER 90S AND LOWER 100S AREAWIDE
THURSDAY THROUGH THE UPCOMING HOLIDAY WEEKEND. ALTHOUGH DRY AIR
AT THE SURFACE WILL KEEP HEAT INDICES AROUND THE AMBIENT AIR
TEMPERATURE THURSDAY...THE RETURN OF SOUTHERLY WINDS FRIDAY WILL
LEAD TO MORE HUMID CONDITIONS...RESULTING IN HEAT INDICES NEARING
OR EXCEEDING 105 DEGREES FRIDAY THROUGH SUNDAY.

RESIDENTS THAT ARE OUTDOORS FOR LONG PERIODS OF TIME THIS WEEKEND ARE
URGED TO TAKE FREQUENT BREAKS IN THE SHADE...AND TO DRINK PLENTY
OF WATER TO REMAIN HYDRATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Jul 1, 1:23 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
223 PM CDT WED JUL 1 2009

OKZ077-012015-
MCCURTAIN-
223 PM CDT WED JUL 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROKEN BOW...OR 19 MILES WEST OF DE QUEEN...
MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jul 1, 1:43 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT WED JUL 1 2009

ARZ050-059-012045-
LITTLE RIVER-SEVIER-
243 PM CDT WED JUL 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...HORATIO AND WINTHROP...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE QUEEN...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Western Arkansas radar (KSRX), 161 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
July 1, 2:16 PM CST
Where
McCurtain County, 2.15 mi SSE of Shinewell
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.850, -94.510

Hail fell north, northeast of Tom, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187970.